Alert archive / Ohio / Tornado Warnings in 1999
Tornado Warning 11, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Jul 9, 1999, 6:58 PM EDT for Miami County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1999, 6:58 PM EDT (22:58 UTC)
- Expired
- Jul 9, 1999, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Miami County, OH
The radar
The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:05 PM EDT | Tornado F0 | Potsdam, OH | A weak tornado knocked down trees and power lines and made a path through a corn field. |
| Jul 9, 7:15 PM EDT | Thunderstorm Wind 50 | West Milton, OH | Trees and power lines downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1992 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILN 092300 RRA TORILN OHC109-092330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 658 PM EDT FRI JUL 9 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * TORNADO WARNING FOR... MIAMI COUNTY IN WEST CENTRAL OHIO. * UNTIL 730 PM EDT * AT 656 PM EDT... DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTH OF TROY OR 4 MILES SOUTHEAST OF PIQUA... MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR..f. FLETCHER AT 659 PM EDT . CONOVER AT 710 PM EDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! .END/SEW/SH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:42 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 9, 3:42 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 342 PM EDT FRI JUL 9 1999 CLEMISILN ALREADY OUT. NGM AND ETA ARE SIMILAR THIS RUN ON TIMING OF COLD FRONT DROPPING ACROSS FA AND 300 JET MAX. NGM DEWPOINTS WERE UNDER DONE AGAIN THIS RUN...PLACING 60 DEWPOINTS WERE 70 WERE OBSERVED. THEREFORE NGM CAPES AND INSTABILITIES ARE WAY UNDERESTIMATED. MEANWHILE ETA IS THE ONLY MODEL WHICH HAS THE TAIL OF THE 850 MB JET MAX ACROSS WV INTO KY. WITH THIS JET...THE ETA PRODUCES A STRONG 850 CONVERGENT AREA AND COMBINES IT WITH THE UPPER LEVEL DIVERGENCE TO PRODUCE A WIDE AREA OF UPPER VELOCITIES. THINK THAT THE ETA MIGHT BE A LITTLE TO AGGRESSIVE WITH THE 850 WINDS...SO WILL TREND TOWARDS THE ETA SOLUTION...POSITION OF THE QPF...BUT WILL TAPER IT DOWN A LITTLE. WILL CONTINUE WITH LIKELY POPS IN THE WEST...BUT WILL GO HIGH CHANCE IN THE EAST...WHERE THE FORCING IS A LITTLE WEAKER. FRONT IS LOCATED FROM SOUTH OF CMH-DAY BY 12Z SATURDAY...SO WILL CONTINUE WITH THE POPS IN THE SOUTHERN COUNTIES. DRY AIR PUSHES IN FOR SATURDAY NIGHT AND SUNDAY. NGM MOS TEMPERATURES IN THE BALLPARK FOR THE FIRST 3 PERIODS...BUT A LOOK LITTLE WARM FOR SUNDAY...CONSIDERING THAT THE THE 850 TEMPERATURES WILL BE ABOUT 10 C. .ILN...NONE SITES
In the hours before
Local storm report, Jul 9, 5:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
551 PM EDT FRI JUL 09 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM ADA 1 E OH WIND DAMAGE
07/09/99 HARDIN TELEVISION TOWER BLOWN
DOWN AND ROOF DAMAGE.
POSSIBLE TORNADO
TOUCHDOWN.
DIAN-RRELocal storm report, Jul 9, 5:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
551 PM EDT FRI JUL 09 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM ADA 1 E OH WIND DAMAGE
07/09/99 HARDIN TELEVISION TOWER BLOWN
DOWN AND ROOF DAMAGE.
POSSIBLE TORNADO
TOUCHDOWN.
DIAN-RRELocal storm report, Jul 9, 6:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
637 PM EDT FRI JUL 09 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM JACKSON CENTER OH WIND DAMAGE
07/09/99 SHELBY TREES DOWN AND ROOFS TORN
OFF OF SEVERAL BUILDINGS.
DIAN-REEDLocal storm report, Jul 9, 6:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
637 PM EDT FRI JUL 09 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM JACKSON CENTER OH WIND DAMAGE
07/09/99 SHELBY TREES DOWN AND ROOFS TORN
OFF OF SEVERAL BUILDINGS.
DIAN-REEDLocal storm report, Jul 9, 6:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
646 PM EDT FRI JUL 09 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM SIDNEY OH WIND DAMAGE
07/09/99 SHELBY 50 TO 60 MPH GUSTS
REPORTED BY AMATEUR RADIO
SPOTTER
DIAN-REEDLocal storm report, Jul 9, 6:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
646 PM EDT FRI JUL 09 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM SIDNEY OH WIND DAMAGE
07/09/99 SHELBY 50 TO 60 MPH GUSTS
REPORTED BY AMATEUR RADIO
SPOTTER
DIAN-REEDThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:01 PM EDT | Severe Thunderstorm Warning | ILN | Hardin | 44 min |
| Jul 9, 6:00 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Shelby | 35 min |
| Jul 9, 6:34 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 61 min |
| Jul 9, 7:04 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery, Preble | 66 min |
| Jul 9, 7:14 PM EDT | Severe Thunderstorm Warning | ILN | Union | 46 min |
| Jul 9, 7:31 PM EDT | Severe Thunderstorm Warning | ILN | Clark | 59 min |
| Jul 9, 7:44 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 66 min |
| Jul 9, 7:51 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 64 min |
Nearby
Tornado Warnings in Ohio, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.